MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN XLPE CR INSERT SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN XLPE CR INSERT SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71453147
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Joint Impingement (4834)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a right tkr performed on (b)(6) 2016, in 2021 the patient started having pain behind knee.By (b)(6) 2022 it was very difficult to walk.The patient suffered with so much pain behind knee and sometimes down calf.On (b)(6) 2023 visited the surgeon and x-ray looked fine and physical therapy was recommended.The patient indicates that this made it worse.On (b)(6) 2024 the patient visited the orthopedist and x-ray looks off.A revision surgery was performed and it was found that the spacer piece broke into pieces.It is unknown the current health status of the patient.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that as of the date this medical investigation the supporting clinical documentation has not been provided; therefore, no clinical root cause for the ¿broken spacer¿ can be confirmed.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file, prior actions and product prints could not be performed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10.Additional information in a2, a4, b7, d1, d2, and d6b.H11.Corrected information in h6 (health effect - clinical code and health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the device is fractured into pieces.The clinical/medical investigation concluded that although a definitive clinical root cause of the reported catastrophic polyethylene wear cannot be concluded based on the information provided, it is likely the patient¿s index body mass and increased joint laxity after 7 years in-vivo contributed the reported event as intraoperative findings are consistent with impingement and subsequent deformation of the articulating insert posteriorly, which can also be seen with subluxation and/or 3rd body wear.The repeated physical therapy sessions after the symptoms began could have accelerated the wear.It is unknown if the posterior cruciate ligament remained intact or if a deficiency/injury could have contributed to the reported increased instability, pain ¿behind knee¿, and ¿locking-type episodes¿ as trauma was not reported.Additionally, the approximate year-delay to diagnosis and treatment after follow-up with 4 different physicians following the initial complaint of the medial-sided right knee pain certainly would have contributed to the severity of the patient symptoms and component deformation.A component malperformance cannot be confirmed based on the documentation provided.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file, prior actions and product prints could not be performed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
D1: brand name, d2a: common device name, d4: catalog#, lot#, udi#, expiration date, d11: concomitant medical products and therapy dates, g5:pma/510(k) # and h4: device manufacture date.
 
Additional Manufacturer Narrative
H3,h6: the device was not returned for evaluation.However, the photograph was reviewed and revealed that the device is fractured into pieces.The clinical/medical investigation concluded that, the provided photocopied x-ray appears to show a lack of space medially between the femoral and tibial components which is consistent with a lack of an intact articulating insert.Although a definitive clinical root cause of the reported catastrophic polyethylene wear cannot be concluded based on the information provided, it is likely the patient¿s index body mass and increased joint laxity after 7 years in-vivo contributed the reported event as intraoperative findings are consistent with impingement and subsequent deformation of the articulating insert posteriorly, which can also be seen with subluxation and/or 3rd body wear.The repeated physical therapy sessions after the symptoms began could have accelerated the wear.It is unknown if the posterior cruciate ligament remained intact or if a deficiency/injury could have contributed to the reported increased instability, pain ¿behind knee¿, and ¿locking-type episodes¿ as trauma was not reported.Additionally, the approximate year-delay to diagnosis and treatment after follow-up with 4 different physicians following the initial complaint of the medial-sided right knee pain certainly would have contributed to the severity of the patient symptoms and component deformation.A component malperformance cannot be confirmed based on the documentation provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, final inspection includes a visual verification that parts are free of damaged areas, burrs, steps, inclusions, porosities, sharp edges and cracks.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN XLPE CR INSERT SZ 3-4 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20610153
Report Number1020279-2024-02297
Device Sequence Number8143819
Product Code JWH
UDI-Device Identifier00885556255346
UDI-Public885556255346
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/11/2023
Device Catalogue Number71453147
Device Lot Number13MM10693
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2024
Supplement Date Received by Manufacturer11/26/2024
12/30/2024
01/28/2025
05/06/2025
07/22/2025
Initial Report FDA Received Date11/05/2024
Supplement Report FDA Received Date11/29/2024
01/08/2025
01/30/2025
05/19/2025
07/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GNS II CMT TIB SIZE 4 {} RIGHT, LOT#:16AT63523.; GNS II RESURF PAT 32MM, LOT#:16AM00625.; LEGION CR OXIN FEM SZ4 RT, LOT#:15JM10396.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale
Patient Weight104 KG